Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Albany, NY

June 16, 2005Warren County, Washington County, New York

NWS Albany, NY issued this flash flood warning at Jun 16, 2005, 10:51 PM EDT for Warren County, Washington County, New York. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 10:51 PM EDT (02:51 UTC)
Expired
Jun 17, 2005, 4:45 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 106 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:05 AM EDTFLASH FLOODJohnsburg, NYROUTE 28 WASHOUT IN THE TOWN DUE TO FLOODING.
Jun 17, 12:08 AM EDTFLASH FLOODHuletts Landing, NYCAMPGROUNDS FLOODED. UNNAMED CREEK.
Jun 17, 1:00 AM EDTFLASH FLOODBolton, NYINTERSECTION OF SAWMILL RD, FEDERAL HILL RD AND NEW VERMONT RD FLOODED BY INDIAN BROOK.
Jun 17, 1:00 AM EDTFLASH FLOODBrant Lake, NYSTATE ROUTE 8 FLOODED AT POINT O/PINES CAMP.
Jun 17, 1:00 AM EDTFLASH FLOODHague, NYSTATE ROUTE 9N FLOODED AT ISLAND HARBOR DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 170252
FFWALY
NYC113-115-170845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1051 PM EDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN EAST CENTRAL NEW YORK
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 445 AM EDT

* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  FLASH FLOODING FROM HEAVY SHOWERS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE POINT
  CAMPGROUND...CHESTERTOWN...WHITEHALL...NORTH CREEK...JOHNSBURG...  
  HULETTS LANDING...WARRENSBURG...HAGUE AND BOLTON LANDING.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA ON TOP OF THE 1 TO 2 INCHES OF RAIN THAT HAS ALREADY 
FALLEN. SHOWERS...WITH LOCALLY HEAVY RAIN...ARE EXPECTED TO CONTINUE 
ACROSS WARREN AND NORTHERN WASHINGTON COUNTIES UNTIL WELL AFTER 
MIDNIGHT. THE EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL PRODUCE FLASH
FLOODING ON SOME STREAMS AND CREEKS IN THE WARNED AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4340 7415 4341 7386 4327 7379 4331 7324
      4353 7328 4360 7332 4357 7344 4379 7338
      4371 7420

$$
2 follow-up statements
000 
WGUS71 KALY 170425
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1225 AM EDT FRI JUN 17 2005

NYC113-115-170845-
WARREN NY-WASHINGTON NY-
1225 AM EDT FRI JUN 17 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM EDT FOR NORTHERN
WASHINGTON AND WARREN COUNTIES...

AT 1205 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
A SECTION OF ROUTE 28 IN JOHNSBURG HAD BEEN WASHED OUT FROM HEAVY 
RAIN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE POINT
CAMPGROUND...CHESTERTOWN...WHITEHALL...NORTH CREEK... 
JOHNSBURG...HULETTS LANDING...WARRENSBURG...HAGUE AND BOLTON LANDING.

ADDITIONAL RAINFALL AMOUNTS OF HALF AN INCH TO AN INCH AND A HALF  
ON TOP OF THE 1 TO 3 INCHES OF RAIN WHICH HAS ALREADY FALLEN ARE 
POSSIBLE IN THE WARNED AREA.

FLOODING IS EXPECTED ALONG THE HAGUE BROOK...GILEAD BROOK...JABE 
POND BROOK...NORTHWEST BAY BROOK...ROUND POND BROOK...FLY 
BROOK...DESOLATE BROOK...MILL BROOK AND CHARTER BROOK...AS WELL AS 
OTHER SMALL STREAMS AND CREEKS IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4340 7415 4341 7386 4327 7379 4331 7324
      4353 7328 4360 7332 4357 7344 4379 7338
      4371 7420

$$
000 
WGUS71 KALY 170850
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
448 AM EDT FRI JUN 17 2005

NYC113-115-170918-
WARREN NY-WASHINGTON NY-
448 AM EDT FRI JUN 17 2005

...THE FLASH FLOOD WARNING FOR NORTHERN WASHINGTON AND WARREN
COUNTIES EXPIRED AT 445 AM EDT...

LAT...LON 4340 7415 4341 7386 4327 7379 4331 7324
      4353 7328 4360 7332 4357 7344 4379 7338
      4371 7420

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:58 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 16, 9:58 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
958 PM EDT THU JUN 16 2005

.DISC...UPDATE TO REMOVE CHANCE OF THUNDER. OTHERWISE NO CHANGES.
FLOOD WATCH REMAINS UP. AT FIRST...IT LOOKS DRIER AIR MIGHT TRY TO
MOVE IN...BUT UNFORTUNATELY...THE UPPER AIR LOW WELL BACK IN CENTRAL
NY...IS BACKING THE FLOW TO THE POINT THAT ENHANCED MOISTURE COULD
PUSH ALL THE BACK INTO OUR NW AREAS. WILL KEEP THE FLOOD WATCH
GOING.

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLASH FLOOD WATCH FOR
HAMILTON...WARREN...FULTON...HERKIMER...SARATOGA...AND WASHINGTON
COUNTIES THROUGH FRIDAY AFTERNOON.
VT...NONE.

**********PREVIOUS AREA FORECAST DISCUSSION*****************

.SHORT TERM (TONIGHT THROUGH SATURDAY)...COOLER TEMPERATURES WITH
RAIN SHOWERS WILL CONTINUE THROUGH THE FIRST HALF OF THE WEEKEND
WITH AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION.  WILL
CONTINUE THE FLOOD WATCH ACROSS THE NORTHERN THIRD OF THE AREA (SEE
BOTTOM OF DISC FOR EXACT COUNTIES IN THE WATCH). WARREN COUNTY HAS
SEEN VERY HIGH PRECIP AMOUNTS THIS WEEK.  LATEST RADAR PICTURE
SHOWING HEAVIEST PRECIPITATION ACROSS THE CENTRAL TO SOUTHERN THIRD
OF THE CWA.  A FEW RUMBLES OF THUNDER ARE EMBEDDED IN SOME OF THE
HEAVIER CELLS BUT NOTHING SEVERE.  ONE THING THAT WILL KEEP ANY
CELLS FROM BECOMING SEVERE TODAY WOULD BE THE LACK OF
HEATING...SINCE MOST AREAS STAYED MOSTLY CLOUDY TO CLOUDY ALL DAY
TODAY.  PRECIP AMOUNTS SO FAR TODAY HAVE BEEN LESS THAN HALF AN
INCH...BUT A FEW ISOLATED AREAS IN SCHENECTADY AND MONTGOMERY
COUNTIES MAY HAVE PICKED UP SLIGHTLY HIGHER AMOUNTS IN HEAVIER
RAIN.  TEMPERATURES THIS AFTERNOON HAVE BEEN CONSIDERABLY COOLER
THAN WHAT WE HAVE HAD THE PAST WEEK.  HIGH TEMPERATURES HAD A TOUGH
TIME REACHING 70 ACROSS MOST LOCATIONS IN THE CWA.  FOR
TONIGHT...WENT WITH CATEGORICAL TO LIKELY POPS ACROSS THE CWA.
TEMPERATURES IN THE SHORT TERM PERIOD OF THE FORECAST WILL BE A FEW
DEGREES BELOW NORMAL WITH THE UPPER LEVEL LOW OVER THE REGION.  THE
WARMER AIR IS GOING TO BE TRAPPED UP IN HUDSON BAY.  WILL KEEP
PRECIP IN THE FORECAST FRIDAY AND START TO TAPPER OF PRECIP BY
SATURDAY MORNING. MODELS STILL KEEPING IN MOISTURE FOR FIRST HALF OF
SATURDAY.
&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...SUNDAY LOOKS LIKE THE NICER
DAY OF THE WEEKEND WITH HIGH PRESSURE AND TEMPERATURES IN THE MID
70S.  THINGS DRY OUT FOR THE EXTENDED PERIOD OF THE FORECAST AS THE
UPPER LEVEL LOW PRESSURE SYSTEM EXITS OUT OF THE REGION AND A HIGH
PRESSURE SYSTEM BUILDS INTO THE REGION.  HAVE KEPT THINGS DRY FOR
THE LONG TERM AND LEANED TOWARDS HPC GUIDANCE FOR
TEMPERATURES...POPS AND WIND DATA.
&&

.AVIATION...AS AN OCCLUDED FRONT SLOWLY WORKS ACROSS OUR AREA  LOOK
FOR MAINLY MVFR CEILINGS THROUGH MIDDAY FRIDAY...WITH SHOWERS AND
ISOLATED THUNDERSTORMS OCCASIONALLY DROPPING CONDITIONS TO IFR.
SURFACE WINDS WILL GENERALLY BE 10 KTS OR LESS EXCEPT IN EXCEPT
VICINITY OF ANY ISOLATED THUNDERSTORMS...WHICH THEY BRIEFLY COULD
GUST TO ABOUT 25. THUNDERSTORM THREATS ARE LOW ENOUGH ONLY TO
INCLUDE VCTS AT THIS TIME.
&&

.HYDROLOGY...A FLOOD WATCH IS IN EFFECT FOR
HAMILTON...HERKIMER...WARREN...FULTON...SARATOGA AND WASHINGTON
COUNTIES THROUGH 6PM.  QPF VALUES WILL BE GREATEST ACROSS THE
NORTHERN THIRD OF THE CWA.  AGAIN AS MENTIONED THIS AM...CONCERN
WILL BE FOR AREAS WHERE HEAVY PRECIPITATION HAS FALLEN DURING THE
PAST WEEK. SOME LOCATIONS IN HSA HAVE RECEIVED 4 TO 10 INCHES OF
RAIN AND THOSE AREAS CAN TAKE LITTLE ADDITIONAL RAINFALL.
PRECIPITABLE WATER AMOUNTS FOR TONIGHT INTO TOMORROW ARE AROUND AN
INCH THE NEXT 24 HOURS.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLASH FLOOD WATCH FOR
HAMILTON...WARREN...FULTON...HERKIMER...SARATOGA...AND WASHINGTON
COUNTIES THROUGH FRIDAY AFTERNOON.
VT...NONE.
&&
Hazardous weather outlook, Jun 16, 10:15 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1015 PM EDT THU JUN 16 2005

NYZ032-033-038-039-041>043-050-082>084-171100-
HAMILTON NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY-
NORTHERN SARATOGA NY-NORTHERN WARREN NY-NORTHERN WASHINGTON NY-
SOUTHEAST WARREN NY-SOUTHERN FULTON NY-SOUTHERN HERKIMER NY-
SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
1015 PM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...THE MOHAWK
VALLEY AND THE LAKE GEORGE SARATOGA REGION.

.TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6PM FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-
VTZ013>015-171100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-
SCHOHARIE NY-SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-
WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY-
WESTERN ULSTER NY-WESTERN WINDHAM VT-
1015 PM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL
DISTRICT...THE MID HUDSON VALLEY...THE BERKSHIRES...THE LITCHFIELD
HILLS...THE CATSKILLS...THE EASTERN MOHAWK VALLEY AND SOUTHERN
VERMONT.

.TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 16, 5:49 PM EDT, 5 hours 2 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK

TROOP K

0545PM     THU JUN 16 2005

#2 0000002 000

KPOC WLSR AP30

02398    FILE 28   CITY OF POUGHKEEPSIE PD NY0130200         JUN 16-05

TO       ATTN DUTCHESS AND ULSTER COUNTY 911 CENTERS

****************MAJOR DELAYS*********TRAFFIC CONDITION***************

DUE TO RESIDUAL TRAFFIC FROM AN AUTO ACCIDENT AND MAJOR TRAFFIC CONGESTION FROM

TRAFFIC LIGHT OUTAGES IN THE AREA OF CHURCH STREET AND THE MID HUDSON BRIDGE,

ALL UNITS ARE ADVISED TO AVOID THE POUGHKEEPSIE SIDE OF THE MID HUDSON BRIDGE

EMERGENCY VEHICLES INBOUND TO VASSAR HOSPITAL AND SAINT FRANCIS HOSPITALS

SHOULD MAKE EVERY EFFORT TO USE ALTERNATIVE ROUTES OF TRAVEL

CENTRAL HUDSON IS UNABLE TO PROVIDE AN ETA OF RESTORATION

AUTH LT E FREER
Local storm report, Jun 16, 5:53 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      WAPPINGERS FALLS        41.60N 73.92W
06/16/2005                   DUTCHESS           NY   LAW ENFORCEMENT

            BROWN ROAD FLOODED

&&

KOLECI
Special weather statement, Jun 16, 6:10 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT THU JUN 16 2005

CTZ013-162245-

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO AROUND 40
MPH...FREQUENT LIGHTNING AS WELL AS HEAVY RAINFALL.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF THOMASTON
TO 7 MILES WEST OF THOMASTON TO WOODBURY CENTER...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF TORRINGTON TO 12 MILES NORTHWEST
OF WATERBURY TO SOUTHBURY...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
THOMASTON AND OAKVILLE BY 620 PM EDT
TERRYVILLE BY 630 PM EDT

RAINFALL AMOUNTS COULD LOCALLY REACH AN HOUR IN SPOTS. THIS COULD
PRODUCE PONDING OF WATER ON ROADWAYS.
Local storm report, Jun 16, 8:13 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      WAPPINGERS FALLS        41.60N 73.92W
06/16/2005                   DUTCHESS           NY   NEWSPAPER

            ANGLE HILL ROAD DAMAGED FROM FLOODING.

&&

HJOHNSON

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:22 AM EDTFlash Flood WarningALYWashington6 hr
Jun 17, 7:48 AM EDTFlash Flood WarningALYWarren6 hr
Jun 17, 1:09 PM EDTFlash Flood WarningALYWashington6 hr
Jun 17, 1:32 PM EDTFlash Flood WarningALYWarren6 hr

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.